Texas, 2013Flash Flooding and Hail in Texas, May 23, 2013
May 23, 2013 · NWS MAF · 26 events in 7 counties and zones
A dryline was located across the Permian Basin and the Trans Pecos, and a cold front was in the Texas panhandle. Good lower level moisture was present to the east of the dryline, and there was plentiful upper level moisture available.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dryline was located across the Permian Basin and the Trans Pecos, and a cold front was in the Texas panhandle. Good lower level moisture was present to the east of the dryline, and there was plentiful upper level moisture available. The atmosphere was very unstable. Mid-level lift was present with an upper level disturbance that moved over the area. This combination of moisture, lift, and instability helped to create several severe thunderstorms that produced large hail, damaging winds, and flash flooding across West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 1:22 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, May 23, 1:22 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT THU MAY 23 2013
.DISCUSSION...
A MOIST AND UNSTABLE ENVIRONMENT IS TAKING SHAPE THIS AFTERNOON WITH
DEWPOINTS IN THE 50S AND 60S AND CAPE VALUES IN EXCESS OF 3 KJ/KG
ACROSS AREAS EAST OF A DRYLINE LOCATED ACROSS THE PERMIAN BASIN AND
TRANS PECOS. CONVECTION HAS ALREADY DEVELOPED ACROSS THE DAVIS
MOUNTAINS AND SOUTHEAST NEW MEXICO AND IT IS EXPECTED TO CONTINUE
TO DEVELOP AND EXPAND IN COVERAGE ACROSS THE CWA. MID LEVEL LIFT IS
PRESENT WITH GOOD OMEGA VALUES AND A SHORTWAVE MOVING NEAR THE
AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING WITH THE GOOD MOISTURE...LIFT AND INSTABILITY PRESENT. A
TORNADO WATCH AND SEVERE THUNDERSTORM WATCH ARE IN EFFECT UNTIL 10
PM CDT. THE SOMEWHAT MODEST SHEAR VALUES WOULD BE THE ONLY
PROHIBITING FACTOR KEEPING STORMS FROM REACHING SEVERE LEVELS.
MODELS INDICATE A POSSIBLE MCS DEVELOPING NEAR CHILDRESS TX LATE
THIS EVENING AND MOVING SOUTHWARD DURING THE OVERNIGHT HOURS. THE
STORM COMPLEX MAY IMPACT THE NORTHEAST PERMIAN BASIN DURING THE
EARLY MORNING HOURS ON FRIDAY BUT THIS MAY CHANGE AS NEW MODEL
DATA COMES IN THIS EVENING.
EXPECT MORE STORMS TO DEVELOP DURING THE DAY FRIDAY AS LOW LEVEL
MOISTURE WILL REMAIN PLENTIFUL AND UPPER LIFT WILL REMAIN OVER THE
AREA BUT UNCERTAINTY REMAINS AS TO WHERE THE CONVECTION WILL
DEVELOP. LAPSE RATES...CAPE AND SHEAR APPEAR TO BE LESS IMPRESSIVE
SO DO NOT EXPECT MUCH IF ANY IN TERMS OF SEVERE THUNDERSTORMS.
PWATS REMAIN ABOVE 1 INCH THROUGH MUCH OF THE DAY FRIDAY SO HEAVY
RAIN WILL BE THE BIGGEST CONCERN WITH THE CONVECTION. KEPT RAIN AND
STORMS IN THE FORECAST FOR SATURDAY WITH MID LEVEL LIFT NEAR THE
AREA AND LOW LEVEL MOISTURE STILL PRESENT. THE RAIN COOLED AIR AND
INCREASED CLOUD COVER IS EXPECTED TO KEEP DAYTIME HIGHS FOR FRIDAY
AND SATURDAY SLIGHTLY BELOW NORMAL VALUES. RAIN CHANCES DECREASE
FOR SUNDAY AS THE SHORTWAVES MOVE EAST OF THE AREA.
DURING THE EARLY PART OF NEXT WEEK...AN UPPER LEVEL TROUGH WILL
REMAIN ACROSS THE WESTERN CONUS LEAVING THE REGION IN SOUTHWEST FLOW
ALOFT. A DRYLINE WILL BE PRESENT DURING THE AFTERNOON HOURS SO
STORMS WILL REMAIN A SLIGHT POSSIBILITY. THE UPPER TROUGH WILL MOVE
EASTWARD DURING MID WEEK WITH THUNDERSTORM CHANCES BECOMING MORE
POSSIBLE DUE TO INCREASING UPPER LIFT AND LOW LEVEL MOISTURE.
DECREASING HEIGHTS WITH THE APPROACH OF THE UPPER TROUGH WILL KEEP
TEMPERATURES FROM GETTING TOO HOT NEXT WEEK. MORNING LOWS ARE
EXPECTED TO STAY ON THE WARM SIDE DUE TO THE PRESENCE OF GOOD LOW
LEVEL MOISTURE.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 68 85 68 84 / 50 30 40 20
BIG SPRING TX 69 86 69 85 / 50 30 40 20
CARLSBAD NM 69 90 65 92 / 20 20 20 20
DRYDEN TX 74 87 69 88 / 30 30 30 20
FORT STOCKTON TX 69 87 67 86 / 50 30 30 20
GUADALUPE PASS TX 63 84 61 87 / 20 20 20 20
HOBBS NM 67 87 64 86 / 40 30 30 20
MARFA TX 57 81 57 85 / 50 30 20 20
MIDLAND INTL AIRPORT TX 69 85 69 84 / 40 30 40 20
ODESSA TX 70 84 69 85 / 40 30 40 20
WINK TX 71 86 69 93 / 40 30 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05/80
Hazardous weather outlook, May 23, 3:27 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT THU MAY 23 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
427 PM CDT THU MAY 23 2013 /327 PM MDT THU MAY 23 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...REMAINDER OF THIS AFTERNOON TONIGHT
SCATTERED THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED ACROSS SOUTHWEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE EVENING. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN ARE EXPECTED. SEVERE WEATHER WILL BE
POSSIBLE OVER THE PERMIAN BASIN INTO THE LOW ROLLING PLAINS. SOME STORMS
IN THIS AREA WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZED
HAIL...WIND GUSTS IN EXCESS OF 65 MPH...ISOLATED TORNADOES...AND
LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. THOUGH SOME STORMS
COULD BE STRONG...PARTICULARLY SATURDAY...THOUGH ORGANIZED SEVERE
WEATHER IS NOT CURRENTLY EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 23, 3:21 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 2 N LAKEWOOD 32.65N 104.35W
05/23/2013 M0.75 INCH EDDY NM TRAINED SPOTTER
MELTED HAIL OBSERVED AT 405 PM CDT FROM STORM THAT PASSED
EARLIER.
&&
GREGORY.MURDOCHSpecial weather statement, May 23, 3:35 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT THU MAY 23 2013
TXZ058-059-067-232200-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
435 PM CDT THU MAY 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL LOVING...NORTH CENTRAL REEVES AND NORTHWESTERN WARD
COUNTIES UNTIL 500 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES WEST OF SLASH RANCH
AT 435 PM CDT...MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.
&&
LAT...LON 3187 10346 3157 10362 3172 10391 3189 10386
TIME...MOT...LOC 2135Z 288DEG 10KT 3179 10375
Special weather statement, May 23, 3:45 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT THU MAY 23 2013
TXZ079>081-232215-
BIG BEND AREA-PRESIDIO VALLEY-MARFA PLATEAU-
445 PM CDT THU MAY 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 515 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN PRESIDIO COUNTY
AT 445 PM CDT...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO PENNY HAIL AND STRONG WINDS TO 50 MPH...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.
&&
LAT...LON 2968 10378 2957 10363 2929 10379 2933 10397
2942 10402
TIME...MOT...LOC 2145Z 210DEG 23KT 2944 10389Local storm report, May 23, 3:49 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
COLLEEN.RHEALocal storm report, May 23, 3:54 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL LAKEWOOD 32.62N 104.35W
05/23/2013 E0.25 INCH EDDY NM TRAINED SPOTTER
RAIN WITH GOLF BALL SIZE HAIL, BECAME ONLY HAIL OF
QUARTER TO HALF DOLLAR SIZE 1615 TO 1630. JUST STARTING
TO RAIN A LITTLE AGAIN. HE IS ON THE SOUTHWEST SIDE OF
THE STORM.
&&
COLLEEN.RHEASpecial weather statement, May 23, 4:06 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 PM CDT THU MAY 23 2013
TXZ081-232300-
BIG BEND AREA-
506 PM CDT THU MAY 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 600 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST OF BOQUILLAS
CANYON AT 506 PM CDT...MOVING NORTH AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND STRONG WINDS TO 55 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.
&&
LAT...LON 2898 10320 2897 10325 2901 10333 2928 10325
2932 10294 2919 10292 2919 10293 2917 10295
2917 10299 2910 10303 2909 10307 2906 10308
2904 10310 2903 10309 2898 10312 2897 10315
TIME...MOT...LOC 2206Z 181DEG 9KT 2906 10315Event by event
11 thunderstorm wind, 7 hail, 5 flash flood, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.
Hail, Presidio
- When
- May 23, 4:48 PM CST to 4:53 PM CST
- Where
- Presidio County, 28 mi N of Candelaria
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.535, -104.680
A thunderstorm moved over Presidio County and produced penny sized hail nine miles west southwest of Valentine.
Thunderstorm Wind, Brewster
- When
- May 23, 4:50 PM CST to 4:51 PM CST
- Where
- Brewster County, 23 mi ESE of Castolon
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 29.003, -103.168
A thunderstorm moved over Brewster County and produced a 63 mph wind gust about one mile southeast of Rio Grande Village as indicated by the Big Bend Portable.
Hail, Brewster
- When
- May 23, 5:00 PM CST to 5:05 PM CST
- Where
- Brewster County, 3 mi WSW of Alpine
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.353, -103.716
A thunderstorm moved over Brewster County and produced nickel sized hail three miles west southwest of Alpine.
Thunderstorm Wind, Borden
- When
- May 23, 5:00 PM CST to 5:01 PM CST
- Where
- Borden County, 17 mi NE of Gail
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.944, -101.223
A thunderstorm moved over Borden County and produced a 62 mph wind gust three miles west northwest of Fluvanna.
Hail, Brewster
- When
- May 23, 5:00 PM CST to 5:05 PM CST
- Where
- Brewster County, Alpine
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.370, -103.670
A thunderstorm moved over Brewster County and produced penny sized hail in Alpine.
Heavy Rain, Brewster
- When
- May 23, 5:00 PM CST to 5:20 PM CST
- Where
- Brewster County, 0.43 mi NNE of Alpine
- Reported by
- Amateur Radio
- Coordinates
- 30.376, -103.668
A thunderstorm moved over Brewster County and produced heavy rain in Alpine.
Hail, Brewster
- When
- May 23, 5:10 PM CST to 5:15 PM CST
- Where
- Brewster County, 16 mi S of Marathon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.968, -103.250
A thunderstorm moved over Brewster County and produced golfball sized hail sixteen miles south of Marathon.
Thunderstorm Wind, Gaines
- When
- May 23, 5:15 PM CST to 5:16 PM CST
- Where
- Gaines County, 3 mi S of Seminole
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.677, -102.650
A thunderstorm moved over Gaines County and produced a 60 mph wind gust three miles south of Seminole.
Thunderstorm Wind, Scurry
- When
- May 23, 5:22 PM CST to 5:23 PM CST
- Where
- Scurry County, 3 mi NW of Snyder
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.751, -100.936
A thunderstorm moved over Scurry County and produced a 60 mph wind gust three miles northwest of Snyder.
Thunderstorm Wind, Scurry
- When
- May 23, 5:25 PM CST to 5:26 PM CST
- Where
- Scurry County, 3 mi E of Snyder
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.720, -100.848
A thunderstorm moved over Scurry County and produced a 73 mph wind gust three miles east of snyder.
Thunderstorm Wind, Scurry
- When
- May 23, 5:29 PM CST to 5:31 PM CST
- Where
- Scurry County, 5 mi ESE of Snyder
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.692, -100.821
A thunderstorm moved over Scurry County and produced a 70 to 80 mph wind gust five miles east southeast of Snyder. A metal awning for an RV was blown over a stable across a cattle pen along US 180. The cost of damage is a rough estimate.
Thunderstorm Wind, Scurry
- When
- May 23, 5:35 PM CST to 5:36 PM CST
- Where
- Scurry County, 2 mi SW of Snyder
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.700, -100.924
A thunderstorm moved over Scurry County and produced a wind gust of 52 knots at the Snyder ASOS.
Flash Flood, Scurry
- When
- May 23, 6:00 PM CST to 6:20 PM CST
- Where
- Scurry County, 1.04 mi N of Winston to 0.75 mi NNW of Winston
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.715, -100.923
Thunderstorms moved over Scurry County and produced flash flooding in Snyder. Two high water rescues were performed by the Scurry County Fire Department. The cost of damage is a rough estimate.
Thunderstorm Wind, Scurry
- When
- May 23, 6:00 PM CST to 6:12 PM CST
- Where
- Scurry County, Hermleigh
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.630, -100.750
A thunderstorm moved over Scurry County and produced a 60 to 70 mph wind gust in Hermleigh. Multiple tree branches were broken off trees around the city of Hermleigh, and one home had damage from wind-driven hail. The cost of damage is a rough estimate.
Thunderstorm Wind, Mitchell
- When
- May 23, 6:00 PM CST to 6:08 PM CST
- Where
- Mitchell County, 2 mi NNW of Buford to Buford
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Public
- Coordinates
- 32.497, -100.863
A thunderstorm moved over Mitchell County and produced strong winds near Buford. The strongest winds were estimated to be 80 to 90 mph. The most intense winds from this event occurred along State Highway 208 from Buford to two miles north northwest of Buford. Three homes sustained damage with loss of roofing materials also reported. A trailer from one of the homes was blown into a neighboring field. Tree branches up to five inches in diameter were broken off trees weakened by the ongoing drought. Eighteen power poles were knocked down or found leaning across State Highway 208 from the damaged homes. The cost of damage is a rough estimate.
Flash Flood, Borden
- When
- May 23, 6:05 PM CST to 6:20 PM CST
- Where
- Borden County, 1.26 mi W of Gail to 0.9 mi W of Gail
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.772, -101.452
Thunderstorms moved over Borden County and produced flash flooding in Gail. Creeks were reported to be flooding into local roads. The cost of damage is a rough estimate.
Hail, Scurry
- When
- May 23, 6:10 PM CST to 6:15 PM CST
- Where
- Scurry County, Hermleigh
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.630, -100.750
A thunderstorm moved over Scurry County and produced quarter sized hail in Hermleigh.
Hail, Mitchell
- When
- May 23, 6:15 PM CST to 7:00 PM CST
- Where
- Mitchell County, 7 mi N of Loraine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.521, -100.720
A thunderstorm moved over Mitchell County and produced quarter sized hail seven miles north of Loraine.
Flash Flood, Borden
- When
- May 23, 6:16 PM CST to 6:36 PM CST
- Where
- Borden County, 1.13 mi W of Gail to 0.9 mi W of Gail
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.772, -101.449
Thunderstorms moved over Borden County and produced flash flooding in Gail. Nearby creeks were flooding into local roads. The cost of damage is a rough estimate.
Flash Flood, Scurry
- When
- May 23, 6:30 PM CST to 6:50 PM CST
- Where
- Scurry County, 1.05 mi SE of Winston to 0.99 mi S of Winston
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.689, -100.908
Thunderstorms moved over Scurry County and produced flash flooding two miles south of Snyder on Highway 350. The cost of damage is a rough estimate.
Funnel Cloud, Howard
- When
- May 23, 7:10 PM CST to 7:15 PM CST
- Where
- Howard County, 8 mi SW of Big Spring
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.168, -101.567
A thunderstorm moved over Howard County and produced a funnel cloud eight miles southwest of Big Spring.
Hail, Howard
- When
- May 23, 7:12 PM CST to 7:17 PM CST
- Where
- Howard County, Knott
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.400, -101.650
A thunderstorm moved over Howard County and produced nickel sized hail in Knott.
Thunderstorm Wind, Howard
- When
- May 23, 7:30 PM CST to 7:31 PM CST
- Where
- Howard County, 5 mi E of Big Spring
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.250, -101.384
A thunderstorm moved over Howard County and produced a 70 mph wind gust which uprooted a tree five miles east of Big Spring. The cost of damage is a very rough estimate.
Thunderstorm Wind, Howard
- When
- May 23, 7:30 PM CST to 7:31 PM CST
- Where
- Howard County, 5 mi NE of Big Spring
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.301, -101.409
A thunderstorm moved over Howard County and produced a 70 mph wind gust five miles northeast of Big Spring. Large power poles were snapped as a result of this wind. The cost of damage is a rough estimate.
Flash Flood, Howard
- When
- May 23, 7:50 PM CST to 8:15 PM CST
- Where
- Howard County, 2.13 mi N of South Haven to 2.5 mi W of Big Spring
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.211, -101.486
Thunderstorms moved over Howard County and produced flash flooding in Big Spring. The 1300 block of Sixth Street, portions of Third Street, and the intersection of Alamesa and Parkway were all flooded. A taxi cab was reported to be pushed off the road in Big Spring. The cost of damage is a rough estimate.
Heavy Rain, Howard
- When
- May 23, 8:35 PM CST to 8:55 PM CST
- Where
- Howard County, 1.12 mi ESE of Big Spring
- Reported by
- Public
- Coordinates
- 32.242, -101.453
A thunderstorm moved over Howard County and produced heavy rain over southeast Big Spring.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Vermont, May 23 to 28, 2013$2.1 million · 9 events
- Tornadoes and Hail in Texas, May 23, 2013$335,000 · EF1 · 15 events
- Tornado and Hail in Texas, May 23, 2013$100,000 · EF0 · 46 events
- Flash Flooding and Hail in Oklahoma, May 23, 2013$105,000 · 2.5 in hail · 18 events
- High Wind in Wyoming, May 23 to 24, 2013$145,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in New York, May 23, 2013$35,000 · 1.5 in hail · 2 events
- Lightning Strikes in West Virginia, May 23, 20132 injured · 2 events
- Flash Flooding in New York, May 23, 20139 events
- Flash Flooding in Maryland, May 23, 20135 events
- Flash Flooding in Texas, May 23 to 24, 20135 events
- Flash Flood and Damaging Winds in Connecticut, May 23, 2013$6,000 · 52 kt wind · 3 events
- Flash Flooding in New Jersey, May 23, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450460, 450471, 450490, 450496, 450627, 450628, 450502, 450507, 450509, 450511, 451045, 450510, 450622, 451046, 451069, 450623, 450512, 450522, 450624, 450625, 450523, 450517, 450527, 450528, 450626, 450520.